Thunderstorm Wind, Lamar
- When
- March 8, 7:02 PM CST
- Where
- Lamar County, 6.34 mi E of Detroit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.020, -88.060
Several trees were blown down in Henson Springs.
Rain and thunderstorms associated with a slow-moving cold front spread into Central Alabama Thursday, March 8, 2012, and produced isolated wind damage in Lamar County. Rain and thunderstorms continued to push eastward across the area with the front, but due to limited instability, activity remained below severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Rain and thunderstorms associated with a slow-moving cold front spread into Central Alabama Thursday, March 8, 2012, and produced isolated wind damage in Lamar County. Rain and thunderstorms continued to push eastward across the area with the front, but due to limited instability, activity remained below severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 8, 5:52 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 552 PM CST THU MAR 8 2012 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... COLD FRONT THIS AFTERNOON ACROSS C TN/N MS...BEGINNING TO NUDGE ITS WAY TOWARD THE NW TIP OF AL. SHOWERS AND SOME THUNDERSTORMS WILL SPREAD ACROSS THE AREA TONIGHT WITH ITS APPROACH. INSTABILITY IS WEAK WITH THIS SYSTEM...SO NOT LOOKING AT A SEVERE WX EVENT. TSRA ACTIVITY SHOULD DECREASE IN THE EVENING HOURS AS THE FRONT MOVES INTO C AL TONIGHT...AND IS EXPECTED TO MOVE THROUGH IN THE LATE NIGHT HOURS NW OF I59 AND BEFORE NOON SE OF THAT. COULD STILL SEE SOME LINGERING SHOWER ACTIVITY BEHIND THE FRONT. ALL MODEL GUIDANCE LEANING TOWARD A FASTER MOVEMENT OF THE SYSTEM AND THUS CLEARING THE POPS OUT FASTER. SO LOOK FOR LESS ACTIVITY FRI EVENING AND A DRY SAT DAYTIME FOR THE MOST PART. COOLER TEMPERATURES ARE EXPECTED FOR FRI NT/SAT. HOWEVER...THE SFC HIGH NEVER REALLY SETTLES IN OVER THE SE U.S. BUT INSTEAD SLIDES FROM THE UPPER MID WEST INTO THE OHIO VALLEY BY SAT MORNING AND FINALLY OFF THE MID ATLANTIC COAST BY SAT EVENING. IN EFFECT THIS BRINGS A SHORT NORTHERLY FLOW FOR LATE FRIDAY. BY SATURDAY FLOW TURNS BACK AROUND EAST. BY SUNDAY...FLOW IS SE...AND BY MONDAY ON THROUGH THE REMAINDER OF THE WEEK SOUTHERLY. SO THIS MEANS A PLEASANT SATURDAY...WITH A SLOW WARM UP THROUGH THE WEEK. DAYTIME 70S RETURN AS A RESULT BY MONDAY AS NO FRONTAL SYSTEMS ARE EXPECTED TO MOVE THROUGH NEXT WEEK. WITH THE GULF FLOW RETURNING AND WARMER TEMPERATURES...CAN'T RULE OUT SOME ISOLATED TO SCATTERED ACTIVITY WITH SOME WEAK DISTURBANCES THROUGH THE WEEK...MAINLY HEAT INDUCED. THE BEST RAIN CHANCES WILL BE TONIGHT INTO FRIDAY MORNING. WILL ALSO HAVE BETTER THAN AVERAGE RAIN CHANCES SUNDAY NIGHT AS THE UPPER LOW MOVES NE ACROSS THE C U.S. AND SCRAPES THE NW PART OF THE STATE. 08/MNK && .AVIATION... 00Z TAF DISCUSSION. COLD FRONT NOW PUSHING INTO NORTHWEST ALABAMA. AHEAD OF THIS BOUNDARY...SCATTERED SHOWER ACTIVITY WILL AFFECT NORTHERN TERMINALS THIS EVENING. AHEAD OF THE FRONT...WINDS WILL BE OUT OF THE SOUTH...AND REMAIN GUSTY AT TIMES. BASED ON CURRENT RADAR TRENDS...HAVE TIMED OUT THUNDERSTORM/HEAVIER RAIN ACTIVITY ALONG THE FRONT AT TCL...BHM...EET...AND ANB. EXPECT A TWO HOUR WINDOW WHERE TS WILL BE MOST LIKELY...BEFORE TRANSITIONING TO RA AND A BREEZY NORTHERLY WIND. RAIN WILL BE SLOWER TO SPREAD INTO MGM AND TOI...WITH RAIN NOT MAKING IT THERE UNTIL CLOSER TO SUNRISE FRIDAY MORNING. THE POSSIBILITY OF TS AT MGM AND TOI LOOKS LESS CERTAIN...AND WILL ONLY CARRY VCTS THERE. RAIN WILL END FROM NORTH TO SOUTH AS THE COLD FRONT SINKS SOUTHWARD...ENDING BY MID DAY ACROSS THE NORTH AND MID AFTERNOON ACROSS THE SOUTHEAST. MVFR CIGS WILL PREVAIL ONCE RAIN STARTS...AND WILL KEEP THEM LOW THROUGH TOMORROW. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 53 60 38 68 44 / 100 80 10 10 20 ANNISTON 55 62 41 67 45 / 90 80 10 10 10 BIRMINGHAM 52 59 42 68 47 / 100 80 10 10 20 TUSCALOOSA 54 61 42 69 51 / 90 80 10 10 30 CALERA 55 61 44 68 49 / 90 80 10 10 20 AUBURN 57 66 44 66 46 / 60 80 20 10 10 MONTGOMERY 62 68 47 70 52 / 50 80 20 10 20 TROY 59 71 48 69 51 / 20 60 20 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 223 PM CST THU MAR 8 2012 ALZ011>015-017>050-092030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 223 PM CST THU MAR 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CST THU MAR 8 2012
ALZ011-012-014-090100-
LAMAR AL-MARION AL-WINSTON AL-
608 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...MARION AND NORTHERN
LAMAR COUNTIES UNTIL 700 PM CST...
AT 605 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
RUSSELLVILLE TO SMITHVILLE...AND MOVING EAST AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
SULLIGENT...
HALEYVILLE...
WINFIELD...
LYNN...
&&
LAT...LON 3429 8818 3433 8811 3430 8710 3416 8710
3399 8726 3400 8764 3391 8764 3392 8795
3377 8795 3391 8823
TIME...MOT...LOC 0008Z 289DEG 32KT 3448 8760 3411 8839
GRANTHAMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CST THU MAR 8 2012
ALZ011>013-090130-
FAYETTE AL-LAMAR AL-MARION AL-
644 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR
AND NORTHWESTERN FAYETTE COUNTIES UNTIL 730 PM CST...
AT 639 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SMITHVILLE TO ABERDEEN...
AND MOVING EAST AT 50 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN. THESE WINDS COULD KNOCK DOWN LARGE
BRANCHES.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SULLIGENT...
VERNON...
WINFIELD...
DETROIT...
BEDFORD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3412 8821 3410 8764 3387 8764 3387 8761
3370 8775 3372 8826
TIME...MOT...LOC 0043Z 272DEG 43KT 3404 8829 3381 8848
GRANTHAMThe Columbus AFB radar (KGWX), 28 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Several trees were blown down in Henson Springs.
Trees were blown down on Buck Jackson Rd, west of the Lamar County Airport.
Alabama Highway 18 in Vernon was closed due to water covering the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374311, 374313, 374310.